Alert archive / Texas / Red Flag Warnings in 2025
Red Flag Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 13, 2025, 1:50 AM MDT for 5 counties in New Mexico; 10 counties in Texas. It took effect at Mar 13, 2025, 10:00 AM MDT. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 13, 2025, 1:50 AM MDT (07:50 UTC)
- In effect from
- Mar 13, 2025, 10:00 AM MDT
- Expired
- Mar 13, 2025, 8:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Culberson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 160 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 2:55 PM MDT | NON-TSTM WND GST 59 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Mar 13, 4:04 PM MDT | DUST STORM | 2 N Hagerman, NM | SR 2 closed from mile marker 17, Hagerman to mile marker 18, 1 mile north of Hagerman due to zero visibility in blowing dust. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4267 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360 WWUS84 KMAF 130750 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 250 AM CDT Thu Mar 13 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR 20FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MUCH OF ADJACENT WEST TEXAS... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR 20FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO EXTREME FIRE DANGER FOR WEST TEXAS AND SOUTHEAST NEW MEXICO... NMZ116>119-TXZ045-050-059-060-067-270>274-276>278-150200- /O.UPG.KMAF.FW.A.0007.250313T1600Z-250314T0200Z/ /O.NEW.KMAF.FW.W.0009.250313T1600Z-250314T0200Z/ /O.CON.KMAF.FW.A.0008.250314T1700Z-250315T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler-Ward- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson-Reeves County Plains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills- 250 AM CDT Thu Mar 13 2025 /150 AM MDT Thu Mar 13 2025/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR 20FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR 20FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO EXTREME FIRE DANGER... * WINDS...Southwest 30 to 50 mph with gusts up to 80 mph. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...6 or critical. * IMPACTS... Avoid the use of open flames or any activities that may generate sparks. Extinguish smoking material in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...7 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ046>048-051>053-061>063-068>070-075-082-275-279>282-150200- /O.CON.KMAF.FW.A.0008.250314T1700Z-250315T0200Z/ Dawson-Borden-Scurry-Martin-Howard-Mitchell-Ector-Midland- Glasscock-Crane-Upton-Reagan-Pecos-Terrell-Chinati Mountains- Central Brewster-Chisos Basin-Presidio Valley- Lower Brewster County- 250 AM CDT Thu Mar 13 2025 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR 20FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO EXTREME FIRE DANGER... * WINDS...West 30 to 40 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...6 or critical. * IMPACTS... Avoid the use of open flames or any activities that may generate sparks. Extinguish smoking material in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Critical...3 (out of 5). FIRE ENVIRONMENT...8 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
842 WWUS84 KMAF 131903 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 203 PM CDT Thu Mar 13 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR 20FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MUCH OF ADJACENT WEST TEXAS... ...RED FLAG WARNING IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR 20FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO EXTREME FIRE DANGER FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO... NMZ116>119-TXZ045-050-059-060-067-270>274-276>278-140715- /O.UPG.KMAF.FW.A.0008.250314T1700Z-250315T0200Z/ /O.NEW.KMAF.FW.W.0010.250314T1700Z-250315T0200Z/ /O.CON.KMAF.FW.W.0009.000000T0000Z-250314T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler-Ward- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson-Reeves County Plains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills- 203 PM CDT Thu Mar 13 2025 /103 PM MDT Thu Mar 13 2025/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST NEW MEXICO AND MUCH OF ADJACENT WEST TEXAS... ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Friday. The Fire Weather Watch is no longer in effect. * WINDS...West 40 to 50 mph with gusts up to 70 mph. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...5 or critical. * IMPACTS... Avoid the use of open flames or any activities that may generate sparks. Extinguish smoking material in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...7 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ046>048-051>053-061>063-068>070-075-082-275-279>282-140715- /O.UPG.KMAF.FW.A.0008.250314T1700Z-250315T0200Z/ /O.NEW.KMAF.FW.W.0010.250314T1700Z-250315T0200Z/ Dawson-Borden-Scurry-Martin-Howard-Mitchell-Ector-Midland- Glasscock-Crane-Upton-Reagan-Pecos-Terrell-Chinati Mountains- Central Brewster-Chisos Basin-Presidio Valley- Lower Brewster County- 203 PM CDT Thu Mar 13 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 9 PM CDT Friday. The Fire Weather Watch is no longer in effect. * WINDS...West 35 to 45 mph with gusts up to 65 mph. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...7 or extreme. * IMPACTS... Avoid the use of open flames or any activities that may generate sparks. Extinguish smoking material in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Critical...3 (out of 5). FIRE ENVIRONMENT...8 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 12, 11:13 PM MDT, 2 hours 37 minutes earlier. Its key messages:
- Updated at 1204 AM CDT Thu Mar 13 2025
- Windy and dry conditions are expected from the Guadalupe Mountains to the Big Bend creating critical fire weather conditions on Thursday.
- A more potent system is set to arrive Friday, once again bringing strong to very strong winds and critical to extreme fire weather concerns to the area. Temperatures take a slight dip behind the cold front.
- A warming trend begins heading into next week before another system makes its way in around Tuesday/Wednesday.
Area forecast discussion, Mar 12, 11:13 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1213 AM CDT Thu Mar 13 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1204 AM CDT Thu Mar 13 2025
- Windy and dry conditions are expected from the Guadalupe
Mountains to the Big Bend creating critical fire weather
conditions on Thursday.
- A more potent system is set to arrive Friday, once again
bringing strong to very strong winds and critical to extreme
fire weather concerns to the area. Temperatures take a slight
dip behind the cold front.
- A warming trend begins heading into next week before another
system makes its way in around Tuesday/Wednesday.
&&
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 251 PM CDT Wed Mar 12 2025
A warmup is expected for the short term as winds have shifted to
the southeast across much of the area. These winds will keep
temperatures around normal for lows as we get to sunrise this
morning. Wind directions further shift south and southwest during
the day today. These downslope winds warm the region up with mid
to upper 60s across the Permian Basin and mid 70s for areas to the
west of the Pecos River.
With southerly winds continuing tonight, lows for the morning end up
above normal in the 40s for most. However, a cold front approaches
Tuesday morning and will limit warming and make for a tricky
temperature forecast. As cold air surges in behind the front, highs
top out in the 40s and 50s across the Permian Basin with 60s and 70s
for areas that remain south of the front during the afternoon.
Temperatures quickly plunge into the end of the day on Tuesday. More
on the cold spell can be found in the long term discussion below.
-Stickney
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 251 PM CDT Wed Mar 12 2025
Friday continues to be the day of most concern with strong winds
expected across much of the area. Along with the strong winds we
can expect blowing dust restricting visibilities and critical fire
weather conditions. Models have been very consistent with the
storm on Friday and confidence is high with this event. These
winds are due to a potent upper level trough moving across the
Desert Southwest with an associated 300mb jet stream with winds in
excess of 150kts. The strong westerly winds will push moisture
east of the CWA preventing rain chances for most. The only
exception may be from Eddy County to Culberson County where
instability from the upper low could bring light showers/virga on
Saturday. A cold front moves through on Friday bringing in
cooler temperatures though highs will still be fairly close to
normal for this time of year.
Zonal upper flow is expected to continue over the weekend and
into early next week. This will quickly send temperatures back up
above normal with highs forecast to be in the 80s. No rainfall is
expected.
Hennig
&&
.AVIATION...
(06Z TAFS)
Issued at 1204 AM CDT Thu Mar 13 2025
VFR conditions should prevail next 24 hours. Southwest-to-west
surface winds will increase by late morning and become gusty, but
not near as strong as yesterday. A few high clouds will be
possible. Winds will decouple after sundown for a few hours.
However, as an upper trough approaches overnight, surface winds
will begin increasing as mountain waves develop and pressure
gradients tighten. These winds look to develop at KCNM near the
end of the forecast period, and at other terminals after 06Z
Friday.
&&
.FIRE WEATHER...
Issued at 251 PM CDT Wed Mar 12 2025
Dewpoints were lower today than forecast so minimum humidities
dropped into the lower teens to upper single digits easily
verifying the Red Flag Warning. Models are trending stronger with
the winds and tomorrow is looking to be a bigger fire weather
threat for the western third of the CWA and have issued a Fire
Weather Watch for Thursday from southeastern New Mexico to the Big
Bend.
Friday still appears to be the biggest fire weather threat day
with strong winds expected across most of the area. Cooler
temperatures could allow for humidities to hold in the lower
double digits though dewpoints near zero will still create a
critical fire weather threat, especially with ERC values well in
excess of the 90th percentile.
Winds diminish Saturday but could still be strong enough to
present a critical fire weather threat from SE NM to the Big Bend.
Sunday winds decrease further and the fire conditions should
finally no longer be a threat.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 82 49 67 43 / 0 0 0 0
Carlsbad 77 41 61 38 / 0 20 0 0
Dryden 89 58 79 48 / 0 0 0 0
Fort Stockton 86 52 69 43 / 0 0 0 0
Guadalupe Pass 68 37 50 33 / 0 40 0 0
Hobbs 76 40 62 36 / 0 0 0 0
Marfa 76 44 62 36 / 0 0 0 0
Midland Intl Airport 80 48 65 42 / 0 0 0 0
Odessa 80 47 65 41 / 0 0 0 0
Wink 83 46 66 40 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from 11 AM CDT /10 AM MDT/ this morning
through this evening for Andrews-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson-Gaines-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Loving-Marfa Plateau-Reeves County Plains-Van Horn and
Highway 54 Corridor-Ward-Winkler.
Fire Weather Watch from Friday afternoon through Friday evening
for Andrews-Borden-Central Brewster-Chinati Mountains-
Chisos Basin-Crane-Davis Mountains-Davis Mountains
Foothills-Dawson-Eastern Culberson-Ector-Gaines-Glasscock-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Howard-Loving-Lower Brewster County-Marfa Plateau-
Martin-Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves
County Plains-Scurry-Terrell-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Warning from noon CDT /11 AM MDT/ today to 8 PM CDT /7
PM MDT/ this evening for Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains.
High Wind Watch from late tonight through late Friday night for
Davis Mountains-Davis Mountains Foothills-Eastern Culberson-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Reeves County Plains-Van Horn and Highway 54
Corridor.
High Wind Watch from Friday morning through Friday evening for
Andrews-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
Loving-Martin-Midland-Mitchell-Reagan-Scurry-Upton-Ward-
Winkler.
NM...Fire Weather Watch from 10 AM MDT Thursday through Thursday
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
Fire Weather Watch from Friday morning through Friday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
High Wind Warning from 11 AM to 7 PM MDT Thursday for Guadalupe
Mountains of Eddy County.
High Wind Watch from late Thursday night through Friday evening
for Eddy County Plains-Guadalupe Mountains of Eddy County.
High Wind Watch from Friday morning through Friday afternoon for
Central Lea-Northern Lea-Southern Lea.
&&
SHORT TERM...21
LONG TERM....10
AVIATION...44The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 7:55 PM MDT | High Wind Watch | MAF | Eddy, Lea | 17 hr |
| Mar 13, 12:55 AM MDT | High Wind Warning | MAF | Eddy, Lea | 53 hr |
| Mar 13, 1:03 PM MDT | Red Flag Warning | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 31 hr |
| Mar 13, 12:40 PM MDT | Wind Advisory | MAF | Brewster, Culberson, Jeff Davis, Pecos, Presidio, Terrell | 29 hr |
Nearby
Red Flag Warnings in Texas, 2025Red Flag Warnings in New Mexico, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.